Stochastic Shortest Paths Via Quasi-convex Maximization

  • Evdokia Nikolova
  • Jonathan A. Kelner
  • Matthew Brand
  • Michael Mitzenmacher
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4168)


We consider the problem of finding shortest paths in a graph with independent randomly distributed edge lengths. Our goal is to maximize the probability that the path length does not exceed a given threshold value (deadline). We give a surprising exact n Θ(log n) algorithm for the case of normally distributed edge lengths, which is based on quasi-convex maximization. We then prove average and smoothed polynomial bounds for this algorithm, which also translate to average and smoothed bounds for the parametric shortest path problem, and extend to a more general non-convex optimization setting. We also consider a number other edge length distributions, giving a range of exact and approximation schemes.


Short Path Extreme Point Edge Length Optimal Path Stochastic Dominance 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ackermann, H., Newman, A., Röglin, H., Vöcking, B.: Decision making based on approximate and smoothed pareto curves. In: Deng, X., Du, D.-Z. (eds.) ISAAC 2005. LNCS, vol. 3827, pp. 675–684. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  2. 2.
    Bertsekas, D.: Dynamic Programming and Optimal Control, 2nd edn., vol. II. Athena Scientific, Belmont (2001)zbMATHGoogle Scholar
  3. 3.
    Boyan, J., Mitzenmacher, M.: Improved results for route planning in stochastic transportation networks. In: Proc. of Symposium of Discrete Algorithms (2001)Google Scholar
  4. 4.
    Carstensen, P.: The complexity of some problems in parametric linear and combinatorial programming. Ph.D. Thesis, Mathematics Dept., U. of Michigan, Ann Arbor, Mich. (1983)Google Scholar
  5. 5.
    Dean, B., Goemans, M., Vondrak, J.: Approximating the stochastic knapsack: The benefit of adaptivity. In: Proceedings of FOCS, pp. 208–217 (2004)Google Scholar
  6. 6.
    Fan, Y., Kalaba, R., Moore, I.J.E.: Arriving on time. Journal of Optimization Theory and Applications (forthcoming)Google Scholar
  7. 7.
    Goel, A., Indyk, P.: Stochastic load balancing and related problems. In: Proceedings of the 40th Symposium on Foundations of Computer Science (1999)Google Scholar
  8. 8.
    Horst, R., Pardalos, P.M., Thoai, N.V.: Introduction to Global Optimization. Kluwer Academic Publishers, Dordrecht (2000)zbMATHGoogle Scholar
  9. 9.
    Karger, D., Motwani, R., Ramkumar, G.D.S.: On approximating the longest path in a graph. Algorithmica 18, 82–98 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Kelner, J.A., Spielman, D.A.: A randomized polynomial-time simplex algorithm for linear programming. Electronic Colloquium on Computational Complexity (156) (2005)Google Scholar
  11. 11.
    Kleinberg, J., Rabani, Y., Tardos, É.: Allocating bandwidth for bursty connections. SIAM Journal on Computing 30(1), 191–217 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Loui, R.P.: Optimal paths in graphs with stochastic or multidimentional weights. Communications of the ACM 26, 670–676 (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Miller-Hooks, E.D., Mahmassani, H.S.: Least expected time paths in stochastic, time-varying transportation networks. Transportation Science 34, 198–215 (2000)zbMATHCrossRefGoogle Scholar
  14. 14.
    Mirchandani, P., Soroush, H.: Optimal paths in probabilistic networks: A case with temporary preferences. Computers and Operations Research 12(4), 365–381 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Mote, J., Murthy, I., Olson, D.: A parametric approach to solving bicriterion shortest path problems. European Journal of Operational Research 53, 81–92 (1991)zbMATHCrossRefGoogle Scholar
  16. 16.
    Mulmuley, K., Shah, P.: A lower bound for the shortest path problem. Journal of Computer and System Sciences 63(2), 253–267 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Nikolova, E., Brand, M., Karger, D.R.: Optimal route planning under uncertainty. In: Proceedings of International Conference on Automated Planning and Scheduling (2006)Google Scholar
  18. 18.
    Nikolova, E., Kelner, J.A.: On the hardness and smoothed complexity of low-rank quasi-concave minimization (May 2006) (manuscript)Google Scholar
  19. 19.
    Pallottino, S., Scutella, M.G.: Shortest path algorithms in transportation models: Classical and innovative aspects. Technical Report TR-97-06, Universita di Pisa Dipartimento di Informatica, Pisa, Italy (1997)Google Scholar
  20. 20.
    Papadimitriou, C.H., Yannakakis, M.: Shortest paths without a map. Theoretical Computer Science 84, 127–150 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Papadimitriou, C.H., Yannakakis, M.: On limited nondeterminism and the complexity of the V-C dimension. Journal of Computer and System Sciences 53(2), 161–170 (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Polychronopoulos, G.H., Tsitsiklis, J.N.: Stochastic shortest path problems with recourse. Networks 27(2), 133–143 (1996)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Evdokia Nikolova
    • 1
  • Jonathan A. Kelner
    • 1
  • Matthew Brand
    • 1
  • Michael Mitzenmacher
    • 1
  1. 1.MIT CSAIL, MERL, Harvard UniversityCambridge

Personalised recommendations